Methotrexate and Migraines

Hi hope you can help. My hubby, who has Rheumatoid Vasculitis, is on Methotrexate 25mg sub-cut (as well as a lot of other meds). He has started getting a migraine weekly (sometimes making him sick) which normally starts a day or two before the next dose. Could this be related to the Methotrexate??? His folic acid dosage has been upped by his Rheumatologist.

His head was really bad last night (it was injection night) but today he is much better.

Thanks x

12 Replies

oldestnewest
  • I shall be very interested in reading any replies to this question Phoebe. I also have Reumatoid Vasculitis, but as yet I haven't started Methotrexate. Although I have been on it before but didn't have any migraines. However, I do get pains in my head and also my hearing on the left side has become muffled - as though I have sinus problems. I wondered if it was the high doses of steroids I've been taking, or if it is perhaps the Vasculitis affecting the veins in my head.

  • Hi poemsgalore1. He was on 60mg of Prednisolone but has now come down to 15mg and is waiting for his first Ritixumab infusion (has had to follow the NICE criteria and try everything else first). He has been very poorly and was in hospital over Easter. He said he also had ringing in the ears, so I think it could be the illness combined with the meds (his Rheumy did say it can affect the brain). He also said he can't wait to come off the steroids now which, if the Ritixumab works, he can - fingers crossed. How long have you been diagnosed?????

  • I was diagnosed with seronegative RA in 1987. Took MTX successfully after trying NSAIDs & Sulfa, had to stop MTX so I could have chemotherapy in 2013. After problems with itching and a diagnosis (from dermatology) of Nodular Prurigo and Lichen Simplex, I had appointment with my rheumy. Blood tests showed I had become seropositive and she diagnosed RV in September this year - after 15 months of agonizing itching. Started off with 40mg Pred over 28 days, but then had one week where I had 3 infusions of 1,000ml each and now on 30mg tablets, with 20mg Leflunomide. I'll be getting MTX injections delivered next week, 20ml. Pred will be reduced to 20mg next appointment (27th Oct) and gradually reduced until I come off them.

    I hope the Rituximab works for your husband, and that he doesn't have to wait long for his first infusion. Keep in touch, not many of us with RV apparently it is quite rare. :-(

    Take care.

  • Thank you so much - I hope the Rituximab works too and will definitely keep in touch. He has had a rough ride and, unfortunately, has been very depressed. I think it would do him good to talk to someone but he refuses. He has returned to work and that keeps him going :)

    I hope all goes well for you too.

    xx

  • This is a thread on this site from 2012

    healthunlocked.com/nras/pos...

    and this the experience of one person, reported on their blog

    livingwithra.wordpress.com/...

    Another lady's rheumatologist decided she was having an "idiosyncratic response to methotrexate" (he'd never come across mTX triggering migrain before but it was a fairly clear association).

    And this migraine blogs lists several medication migraine triggers:

    migraine.com/blog/medicatio...

    So it does appear to be a not unusual response.

  • Thank you so much.......I will have a read.

    xxxx

  • Hi there.

    I have SLE and urticarial vasculitis. Initially I was on prednisilone. When i was tapering off it I started to suffer with frequent migraines, and they increased in frequency to every 3 days. My rheumatologist referred me to a neurologist to check it wasn't lupus causing it. The neurologist dismissed that idea and said it was simple migraine. Topiramate helped a little.

    Separately, I also developed intermittent diplopia. The same neurologist said it was perfectly normal to get episodes of double vision. My rheumatologist (who is wonderful) was very apologetic and diplomatically said that she had her own thoughts on the matter, but did not elaborate.

    Just over a year ago following a Vasculitis flare, where along with typical vasculitis symptoms increasing, my migraines increased and so did my diplopia, I was commenced on methotrexate. Since then I have had no migraines whatsoever, and no episodes of diplopia. I don't think that's coincidence.

    I have since read an article in thE Lupus UK magazine which discusses lupus affecting the eye muscles, causing episodes of diplopia, and how it can be sorted with adequate treatment.

    My theory is that the vasculitis and/or inflammation was behind both my diplopia and migraines, and that the control afforded by the methotrexate is enough to stop those symptoms. It works for me and it's really helped my quality of life!

  • Lupylass, thank you for that information. I don't get migraine, but do have some pain in my head, fuzzy hearing, dizzy spells and blurred vision. I'm about to start Methotrexate again, they're supposed to arrive on Thursday, so I hope it eventually gets rid of these annoying symptoms. Glad it's helped you.

  • Here's hoping it does the trick for you too.

    It certainly worked for me!

    Best wishes.

    X

  • Hi Lupylass. Thanks for your reply. He's only started having migraines the last couple of weeks. It's just strange that they come on a day or two before his MTX. Will see how he gets on over the next couple of weeks and contact rheumy nurse is there is no improvement.

    Compared to how he was six months ago, he is doing well. He lost two stones in weight, as he lost his appetite, was in a great deal of pain and could hardly walk. It broke my heart to see him like it and I tried everything to help him. It was thought he had whiplash after hurting his shoulder in an accident but, eventually, after many months he had blood tests done which showed his rheumatoid factor being over 1200 and CCP 340. Thankfully, the rheumy he is under now was on duty when he was finally admitted to hospital and was, and is, fantastic!!!!!! He diagnosed his RV straight away!!!!

    As I said to poemsgalore1, he has gained weight and has returned to work. Unfortunately, due to the late diagnosis, nerves in his feet have been damaged and he has a dropped left foot.

    This site has been fantastic and has really helped us :)

    Wishing you well :)

  • Hi Phoebe0.

    I'm glad he is starting to recover after such a horrid experience.

    I hope he gets to the bottom of the migraines.

    This site is super. It demonstrates similarities between patients and yet that our experiences are all different. But through it all we can empathise with and support each other.

    Best wishes

  • I am on Methotrexate injection form, i take it Monday mornings i have had to up my folic acid and i do get headaches, but not to the extreme that they make me sick. i am just happy that i can walk now i guess all the bit are the side affects. hope he feel better soon. x

You may also like...